MAUDE Adverse Event Report: ALPHATEC SPINE, INC ILLICO MIS POSTERIOR FIXATION SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

ALPHATEC SPINE, INC ILLICO MIS POSTERIOR FIXATION SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 73865-45
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and is pending evaluation.The root cause is unable to be determined at this time.A supplemental report will be submitted upon completion of the device evaluation.
 
Event or Problem Description
A patient underwent a posterior lumbar fusion surgery at l3, l4, and l5 in (b)(6) 2017.An extension surgery took place in (b)(6) 2019 at t11-l5 and in (b)(6) 2020 at t11-s2a1 both using another manufacturers product.On (b)(6) 2021, a revision surgery was conducted to replace the implant.The surgeon used the head positioner to remove the screw because the screw head was locked.Once the screw was removed, it was found to have fractured, and the tip remained in the patient's vertebral body.The surgeon suggested the screw shank may have fractured prior to the revision surgery since there was no over-load during the removal process.The tip will be removed during a future revision surgery.No patient injury reported.
 
Additional Manufacturer Narrative
Corrected data: b3.(b)(6) 2021.D9.Yes.H3.Yes.Additional information: h6: medical device problem code: 1260.Component code:568.Type of investigation: 10; 3331.Investigation findings:3252.Investigation conclusion: 22.Review of device history records were conducted.No irregularities were identified during manufacturing or inspection.No trend of this nature has been detected.Device evaluation: engineering evaluation was provided on (b)(6) 2021.Visual inspect was conducted only proximal portion of screw was returned (approximately 19mm shank).Approximately 26mm still remain in patient.Screw shows no signs of mal use.Tulip head is locked (indicating proper rod lockdown in the illico system).Bone threads are not deformed or warped, suggesting that the screw was implanted properly and that failure did not occur during insertion.It is unknown if fusion had been achieved (3 revision surgeries since index surgery).These implants are intended for temporary stabilization until fusion occurs.Possible adverse effects: the following complications and adverse reactions have been shown to occur with the use of similar spinal instrumentation.These effects and any other known by the surgeon must be discussed with the patient preoperatively.1.Initial or delayed loosening, disassembly, bending, dislocation and/or breakage of device components.7.Non-union and/or pseudarthrosis.Postoperative management: postoperative management by the surgeon, including instruction and warning and compliance by the patient, of the following is essential: 5.The illico mis posterior fixation system implants are designed and intended as temporary fixation devices.The devices should be removed after complete healing has occurred.Devices, which are not removed after serving their intended purpose may bend, dislocate, or break and/or cause corrosion, localized tissue reaction, pain, infection, and/or bone loss due to stress shielding.Complete postoperative management to maintain the desired result should also follow implant removal surgery.

Brand Name
ILLICO MIS POSTERIOR FIXATION SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE, INC
1950 camino vida roble
carlsbad CA 92008
Manufacturer Contact
jayson alaba
1950 camino vida roble
carlsbad, CA 92008
7604946771
MDR Report Key12492615
Report Number2027467-2021-00062
Device Sequence Number16910987
Product Code NKB
UDI-Device Identifier00844856043206
UDI-Public(01)00844856043206
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K123623
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Model Number73865-45
Device Catalogue Number73865-45
Device Lot Number706688
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/19/2021
Supplement Date Received by Manufacturer08/19/2021
Initial Report FDA Received Date09/17/2021
Supplement Report FDA Received Date11/14/2021
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/03/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown